Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Denver/Boulder, CO

July 29, 2004Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 29, 2004, 4:56 PM MDT for Washington County, Colorado. It was in force for 46 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2004, 4:56 PM MDT (22:56 UTC)
Expired
Jul 29, 2004, 5:42 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Washington County, CO

The radar

The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:56 PM MDTHAIL 1.753 S Woodrow, CO
Jul 29, 4:56 PM MDTHAIL 1.753 S Woodrow, CO
Jul 29, 4:56 PM MDTHAIL 1.753 S Woodrow, CO
Jul 29, 4:58 PM MDTHAIL 1.752 Se Woodrow, CO
Jul 29, 4:58 PM MDTHAIL 1.752 Se Woodrow, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:55 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-327 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 292256 CCA
SVRBOU
COC121-292345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
453 PM MDT THU JUL 29 2004

...CORRECTION...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN NORTHEAST COLORADO

* UNTIL 542 PM MDT

* AT 452 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF WOODROW...OR ABOUT 21
  MILES SOUTHWEST OF AKRON...MOVING EAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON...
ELBA...LINDON AND WOODROW.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4000 10365 3989 10365 3968 10333 3979 10314
      4000 10309

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:30 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 29, 2:30 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU JUL 29 2004

.SHORT TERM DISCUSSION...MAIN CONCERN FOR THE SHORT TERM WL BE THE
CHC FOR SVR WX THIS AFTN AND TNGT.  NECESSARY INGREDIENTS APPEAR TO
BE COMING TOGETHER FOR SVR WX ON THE PLAINS TNGT.  ELY FLOW NR THE
SFC HAS BEEN INCRSG THIS AFTN AND DENVER CYCLONE HAS DVLPD LCLLY.
WHILST THE SELY FLOW HAS INCRSD...NWLY FLOW HAS DVLPD ALF.  THUS
...SHEAR PROFILE IS SUPPORTIVE FOR SUSTAINED UPDFTS AND MESOSCALE
STORM DVLPMNT.  MODIFYING THE MRNG SOUNDINGS PER ACARS DATA YIELDS
OVR 2500 J/KG CAPES ACRS THE ERN PLAINS THIS EVENING.  INITIALLY
...AREAS JUST EAST OF DENVER ACRS ERN ADAMS AND ARAPAHOE COUNTIES
WHERE THE SFC CONVERGENCE WILL OCCUR.  ANOTHER ITEM TO CONSIDER IS A
STG SHORTWAVE PROGGED TO DROP OUT OF ERN MONTANA THIS EVENING.  THIS
FEATURE WL REACH OUR AREA BEFORE MIDNIGHT...SERVING AS THE FOCUSING
MECHANISM FOR CONVECTION.  WITH THE AMT OF SHEAR INCRSG FURTHER AS
THIS SHORTWAVE COMES OUT OF WYOMING TNGT...ANOTHER WELL ORGANIZED
BATCH OF MESOSCALE STORMS WL PRBLY CLIP THE FAR NORTHEAST CORNER OF
THE STATE.  SO IN ALL...PROSPECTS FOR SVR WX WILL FIRST BE EAST OF
DENVER...THEN WL MIGRATE TO THE FAR NORTHEAST PLAINS AFTER SUNSET.
PRIMARY THREAT WILL BE LARGE HAIL...BUT SOME WK TORNADO ACTIVITY MAY
BE PSBL IN THE NORTHEAST PLAINS DUE TO THE GOOD SHEAR AVBL IN THIS
AREA.

TNGT...CONVECTION SHOULD DIE OFF AFT MIDNIGHT IN THE WAKE OF THE
SHORTWAVE.  MUCH LESS STORM ACTIVITY XPCTD TMRW.  ATM WL BE MUCH
DRIER THAN THE PAST FEW DAYS WITH NWLY FLOW ACRS ALL LYRS OF THE ATM
IN THE AFTN.  WL REDUCE POPS TO ISOLD IN THE HIGH COUNTRY AND WL RMV
POPS ON THE PLAINS WHERE ATM WL BE CAPPED.  TEMPS WL BE SLGTLY WRMR
TMRW.

.LONG TERM DISCUSSION...UPPER RIDGE WILL BRING MAINLY DRY WEATHER
AND PROBABLY A WEEK OF ABOVE NORMAL TEMPERATURES BEGINNING SATURDAY.

UNTIL THEN...THERE SHOULD BE SOME LINGERING STORMS IN/NEAR THE
MOUNTAINS FRIDAY EVENING WITH ENOUGH LOW LEVEL MOISTURE AND HEATING
TO BREAK CAP TOMORROW AFTERNOON.  AGREE WITH SHORT TERM FORECASTER
THAT CAP WILL REMAIN IN PLACE FARTHER EAST SO NO POPS IN THE
NORTHEAST CORNER.  MID LEVEL TEMPS WARM CONSIDERABLY BY SATURDAY
WHICH MEANS HIGH TEMPS WILL CLIMB INTO THE 90S ACROSS THE PLAINS.
WARMING MID LEVEL TEMPS AND LACK OF MUCH MOISTURE WILL LIMIT POPS
CONSIDERABLY.  WILL REMOVE ANY MENTION OF PRECIP OVER THE NORTHEAST
PLAINS EAST OF DENVER...BUT WILL HAVE TO MAINTAIN SOME SMALL POPS
IN/NEAR THE MOUNTAINS.  MAIN THREAT WILL BE GUSTY WINDS FROM HIGH
BASED STORMS.  ANY RAIN WOULD BE LIGHT.

SEE LITTLE IN THE WAY OF CHANGE SUNDAY THROUGH TUESDAY...ALTHOUGH
TEMPS MAY WARM A COUPLE MORE DEGREES AS RIDGE HEIGHTS BUILD AND MID
LEVEL TEMPS WARM ANOTHER 1C.  SOME MONSOONAL MOISTURE MAY TRY TO
SNEAK AROUND THE RIDGE...BUT FLOW PATTERN NOT TOO FAVORABLE FOR
COLORADO SO LIMITED POPS IN/NEAR THE MOUNTAINS SEEM REASONABLE.  A
WEAK SURGE MAY ATTEMPT TO MOVE INTO NORTHEAST COLORADO WEDNESDAY...
BUT ONLY IF FLOW FLATTENS ENOUGH ACROSS THE CENTRAL PLAINS STATES.
LOOKS LIKE MORE TYPICAL SUMMER WEATHER HAS FINALLY ARRIVED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH FOR
PLAINS AND DENVER THROUGH 8 PM MDT.

&&

046/BARJENBRUCH
Hazardous weather outlook, Jul 29, 10:55 AM MDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT THU JUL 29 2004

COZ030>051-301200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1055 AM MDT THU JUL 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE ATMOSPHERE WILL BE PRIMED FOR THUNDERSTORM DEVELOPMENT THIS
AFTERNOON.  STRONG SOUTHERLY FLOW NEAR THE SURFACE HAS DEVELOPED
ALONG WITH NORTHWESTERLY FLOW ALOFT.  AS A WEAK DISTURBANCE MOVES
THROUGH THE AREA THIS AFTERNOON...THUNDERSTORMS WILL RAPIDLY DEVELOP
IN THE HIGH COUNTRY AS WELL AS AREAS TO THE NORTH OF THE FORECAST
AREA.  BY MID AFTERNOON...SOME STRONG STORMS WILL MIGRATE INTO THE
AREA FROM WYOMING.  DUE TO THE WIND SHEAR IN THE ATMOSPHERE...
SEVERE THUNDERSTORM DEVELOPMENT IS LIKELY THIS AFTERNOON ON THE
PLAINS.  THE PRIMARY THREAT FROM SEVERE WEATHER WILL BE LARGE
HAIL...BUT THE POSSIBILITY OF A WEAK TORNADO CANNOT BE RULED OUT.
THIS WILL BE ESPECIALLY TRUE OF AREAS OF EASTERN ADAMS AND ARAPAHOE
COUNTIES EAST OF DENVER WHERE THE BEST LOW LEVEL CONVERGENCE WILL
OCCUR.

ANOTHER DISTURBANCE WILL MOVE THROUGH THE DISTRICT TONIGHT WHICH MAY
CAUSE THUNDERSTORM ACTIVITY TO LINGER LONGER THAN USUAL ACROSS THE
FAR NORTHEAST CORNER OF THE STATE.  THE DISTURBANCE WILL MOVE
SOUTHEAST OF THE AREA LATE TONIGHT...ENDING THUNDERSTORM ACTIVITY
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING LOW LEVEL MOISTURE COMBINED WITH DAYTIME HEATING FRIDAY
WILL PRODUCE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.  THERE IS
JUST ENOUGH INSTABILITY AND WIND SHEAR IN THE ATMOSPHERE TO SUPPORT
THE THREAT OF ONE OR TWO SEVERE STORMS WITH LARGE HAIL.

MAINLY DRY AND WARM WEATHER IS THEN EXPECTED SATURDAY THROUGH NEXT
WEDNESDAY WITH ONLY A SLIGHT RISK OF A LATE AFTERNOON OR EVENING
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 130 PM FOR THUNDERSTORM
ACTIVITY ON THE PLAINS.

046/BARJENBRUCH

In the hours before

Local storm report, Jul 29, 3:56 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
356 PM MDT THU JUL 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             5 NW WOODROW            40.03N 103.65W
07/29/2004  0.75 INCH        MORGAN             CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 3:39 PM MDTTornado WarningBOUMorgan, Washington41 min
Jul 29, 4:55 PM MDTSevere Thunderstorm WarningBOUWashington47 min
Jul 29, 5:28 PM MDTFlash Flood WarningBOUWashington3 hr
Jul 29, 5:29 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jul 29, 5:49 PM MDTTornado WarningBOUWashington56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.